Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 206, NWS Bismarck, ND

July 29, 2011McKenzie County, Williams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 29, 2011, 8:39 PM CDT for McKenzie County, Williams County, North Dakota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2011, 8:39 PM CDT (01:39 UTC)
Expired
Jul 29, 2011, 9:30 PM CDT
In force
51 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties McKenzie County, ND, Williams County, ND

The radar

The Glasgow radar (KGGW), 209 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 6:02 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.7 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2011-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2011-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
102 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
3184 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

591 
WUUS53 KBIS 300139
SVRBIS
NDC053-105-300230-
/O.NEW.KBIS.SV.W.0206.110730T0139Z-110730T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
839 PM CDT FRI JUL 29 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTH CENTRAL MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA...
  SOUTHWESTERN WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA...

* UNTIL 930 PM CDT/830 PM MDT/

* AT 733 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES NORTH OF BAINVILLE...OR 27 MILES WEST OF WILLISTON...AND
  MOVING EAST AT 25 MPH.

* THIS STORM WAS IN MONTANA...PRODUCING LARGE HAIL...AND A FUNNEL    
  CLOUD WAS SEEN WITH THIS STORM.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WILLISTON AROUND 930 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 4848 10404 4846 10341 4804 10347 4805 10405
TIME...MOT...LOC 0137Z 283DEG 21KT 4828 10414
WIND...HAIL 60MPH 1.75IN

$$

VINING
2 follow-up statements
922 
WWUS53 KBIS 300203
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
903 PM CDT FRI JUL 29 2011

NDC053-105-300230-
/O.CON.KBIS.SV.W.0206.000000T0000Z-110730T0230Z/
WILLIAMS ND-MCKENZIE ND-
903 PM CDT FRI JUL 29 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EXTREME NORTH
CENTRAL MCKENZIE AND SOUTHWESTERN WILLIAMS COUNTIES UNTIL 930 PM
CDT/830 PM MDT/...

AT 901 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11 MILES
EAST OF BAINVILLE...OR 18 MILES WEST OF WILLISTON...MOVING SOUTHEAST 
AT 30 MPH. THIS STORM WILL MOVE ACROSS HIGHWAY 2 BETWEEN THE MONTANA 
BORDER AND WILLISTON. 

THE SEVERE THUNDERSTORM WILL BE NEAR...
  TRENTON AROUND 925 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS EXHIBITED SOME WEAK ROTATION. FUNNEL CLOUDS WERE 
REPORTED EARLIER WITH THIS STORM. TORNADOES CAN DEVELOP QUICKLY FROM 
SEVERE THUNDERSTORMS. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE 
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE... SUCH AS A BASEMENT 
OR SMALL INTERIOR ROOM.

&&

LAT...LON 4848 10404 4846 10341 4804 10347 4805 10405
TIME...MOT...LOC 0202Z 298DEG 25KT 4819 10399
WIND...HAIL 60MPH 1.75IN

$$

VINING
716 
WWUS53 KBIS 300228
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
928 PM CDT FRI JUL 29 2011

NDC053-105-300237-
/O.EXP.KBIS.SV.W.0206.000000T0000Z-110730T0230Z/
WILLIAMS ND-MCKENZIE ND-
928 PM CDT FRI JUL 29 2011

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTH CENTRAL MCKENZIE
AND SOUTHWESTERN WILLIAMS COUNTIES WILL EXPIRE AT 930 PM CDT/830 PM
MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

ANOTHER STRONG STORM WAS ENTERING WESTERN WILLIAMS COUNTY ALONG AND 
NORTH OF HIGHWAY 2 WEST OF WILLISTON. SMALL HAIL...GUSTY WINDS...AND 
HEAVY RAIN CAN BE EXPECTED WITH THIS STORM.

LAT...LON 4848 10404 4846 10341 4804 10347 4805 10405
TIME...MOT...LOC 0227Z 298DEG 25KT 4811 10376

$$

VINING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 6:19 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 29, 6:19 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
619 PM CDT FRI JUL 29 2011

.UPDATE...
UPDATE FOR SEVERE THUNDERSTORM WATCH.

&&

.DISCUSSION...
SEVERE THUNDERSTORM WATCH NOW IN EFFECT UNTIL 05Z THIS EVENING
ACROSS THE WEST. DEEP LAYER SHEAR IS BORDERLINE...BUT LAPSE RATES
ARE QUITE STEEP...AOA 8C/KM. LARGE HAIL OF GOLFBALL SIZE OR BIGGER
WILL BE THE MAIN THREAT...ALTHOUGH THERE IS PLENTY OF DOWNDRAFT
CAPE AND A FEW STRONG WIND GUSTS MAY OCCUR AS WELL.

&&

.AVIATION...
HANDLED OVERNIGHT CONVECTION WITH VCTS AND CB GROUPS...AS
CONFIDENCE IS LOW IN ANY ONE PARTICULAR TAF SITE BEING AFFECTED BY
A THUNDERSTORM.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH WEST UNTIL 05Z.
&&

UPDATE...KINNEY
Hazardous weather outlook, Jul 29, 2:37 PM CDT, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
237 PM CDT FRI JUL 29 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-301100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
237 PM CDT FRI JUL 29 2011 /137 PM MDT FRI JUL 29 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
OVER SOUTHWEST NORTH DAKOTA WITH LARGE HAIL AND DAMAGING WINDS
THE MAIN THREATS. CHANCES FOR THUNDERSTORMS THIS AFTERNOON ARE
ALSO FORECAST OVER THE REMAINDER OF WESTERN NORTH DAKOTA AND FOR
THE SOUTH CENTRAL.

CHANCES FOR THUNDERSTORMS WILL SPREAD EAST TONIGHT OVER ALL OF
WEST AND CENTRAL NORTH DAKOTA. THE RISK FOR SEVERE THUNDERSTORMS
WILL CONTINUE THROUGH DAYBREAK SATURDAY MORNING FOR ALL AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY MORNING MAINLY OVER
EAST CENTRAL AND SOUTHEASTERN NORTH DAKOTA. CHANCES FOR
THUNDERSTORMS CONTINUE SATURDAY AFTERNOON AND EVENING OVER FAR
SOUTH CENTRAL AND FAR SOUTHEASTERN NORTH DAKOTA...SOME POSSIBLY
SEVERE WITH THE BETTER CHANCES FOR SEVERE WEATHER OVER THE
SOUTHERN JAMES RIVER BASIN OF NORTH DAKOTA.

ANOTHER CHANCE OF THUNDERSTORMS IS FORECAST SUNDAY AFTERNOON WEST
THEN WEST AND CENTRAL SUNDAY NIGHT INTO MONDAY. MORE
THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT THROUGH THURSDAY. STAY
TUNED FOR UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND COOPERATIVE OBSERVERS ARE ENCOURAGED TO CALL THE
NATIONAL WEATHER SERVICE WITH ANY SEVERE WEATHER AT
1-800-247-0212.

HEINERT

In the hours before

Special weather statement, Jul 29, 7:38 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
638 PM MDT FRI JUL 29 2011

NDZ041-042-044-300145-
ADAMS-GRANT-HETTINGER-
638 PM MDT FRI JUL 29 2011

...SPECIAL WEATHER STATEMENT...

AT 636 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH CENTRAL PERKINS COUNTY...MOVING
NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  HETTINGER BY 655 PM MDT...
  HAYNES BY 700 PM MDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

KINNEY
Local storm report, Jul 29, 7:39 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
739 PM CDT FRI JUL 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     HAIL             MARMARTH                46.29N 103.92W
07/29/2011  M1.75 INCH       SLOPE              ND   LAW ENFORCEMENT

&&

JVINING
Local storm report, Jul 29, 7:56 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
756 PM CDT FRI JUL 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     HAIL             8 ENE MARMARTH          46.34N 103.77W
07/29/2011  M0.75 INCH       SLOPE              ND   EMERGENCY MNGR

&&

LHUBER
Special weather statement, Jul 29, 8:00 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
800 PM CDT FRI JUL 29 2011

NDZ041-042-044-300200-
ADAMS-GRANT-HETTINGER-
700 PM MDT FRI JUL 29 2011

...SPECIAL WEATHER STATEMENT...

AT 655 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTH CENTRAL ADAMS COUNTY...MOVING
NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL AND WIND GUSTS AROUND 50 MPH ARE EXPECTED...ALONG
WITH A BRIEF HEAVY DOWNPOUR.

* THE THUNDERSTORM WILL BE NEAR...
  BENTLEY AND BURT BY 745 PM MDT...
  NEW LEIPZIG BY 755 PM MDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

KINNEY
Local storm report, Jul 29, 8:15 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
815 PM CDT FRI JUL 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             10 W RHAME              46.23N 103.86W
07/29/2011  M2.50 INCH       BOWMAN             ND   EMERGENCY MNGR

            RELAYED BY BOWMAN EM...GOLFBALL TO TENNIS BALL SIZED
            HAIL... LASTED ABOUT 10 MINUTES...

&&

LHUBER

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:30 PM CDTSevere Thunderstorm WarningBISBowman, Slope60 min
Jul 29, 9:25 PM CDTSevere Thunderstorm WarningBISGrant, Morton65 min
Jul 29, 9:58 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley, McKenzie62 min
Jul 29, 10:26 PM CDTSevere Thunderstorm WarningBISMorton, Oliver45 min
Jul 29, 10:41 PM CDTSevere Thunderstorm WarningBISMcKenzie, Mountrail, Ward64 min
Jul 29, 10:47 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley58 min
Jul 29, 11:06 PM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Oliver54 min
Jul 29, 11:33 PM CDTSevere Thunderstorm WarningBISBurleigh, Kidder57 min
Jul 29, 11:43 PM CDTSevere Thunderstorm WarningBISBillings, Dunn, Stark29 min
Jul 30, 12:03 AM CDTSevere Thunderstorm WarningBISBottineau, McHenry27 min
Jul 30, 12:09 AM CDTSevere Thunderstorm WarningBISFoster, Kidder, Stutsman, Wells51 min
Jul 30, 12:16 AM CDTSevere Thunderstorm WarningBISKidder, Stutsman44 min
Jul 30, 12:27 AM CDTSevere Thunderstorm WarningBISBurleigh, Kidder, Sheridan, Wells31 min
Jul 30, 12:53 AM CDTSevere Thunderstorm WarningBISFoster, Stutsman, Wells67 min
Jul 30, 2:34 AM CDTSevere Thunderstorm WarningBISBurleigh, Morton56 min
Jul 30, 2:48 AM CDTAreal Flood AdvisoryBISBurleigh, Morton, Oliver3 hr
Jul 30, 3:08 AM CDTFlash Flood WarningBISBurleigh, Morton6 hr
Jul 30, 3:24 AM CDTSevere Thunderstorm WarningBISBurleigh66 min
Jul 30, 4:05 AM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Kidder, Logan, Stutsman55 min
Jul 30, 4:42 AM CDTFlash Flood WarningBISEmmons, Logan6 hr
Jul 30, 4:45 AM CDTSevere Thunderstorm WarningBISLaMoure, Logan60 min
Jul 30, 5:32 AM CDTSevere Thunderstorm WarningBISDickey, LaMoure58 min
Jul 30, 9:19 AM CDTAreal Flood AdvisoryBISBurleigh, Morton3 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.